Relief of serotonin selective reuptake inhibitor induced sexual dysfunction with low-dose mianserin in patients with traumatic brain injury

Ornah T. Dolberg*, Esther Klag, Yigal Gross, Shaul Schreiber

*Corresponding author for this work

Research output: Contribution to journalArticlepeer-review

Abstract

Rationale: Serotonin selective reuptake inhibitors (SSRI) are commonly used in the treatment of many psychiatric disorders. Although possessing a relatively mild side effect profile, these drugs can cause a number of difficulties, including sexual dysfunction. A variety of strategies have been reported in the management of SSRI-induced sexual dysfunction, including dose reduction, drug holidays, substitution of another antidepressant drug, and various augmentation strategies, including use of sildenafil citrate (Viagra), buspirone, and others. Objectives: We aimed to examine the effect of adding another medication, mianserin, a mainly postsynaptic serotonin 2A agonist, to ongoing SSRI treatment in order to alleviate sexual side effects caused by SSRIs. Methods: The patients included in this study suffered from traumatic brain injury and from psychiatric complications that necessitated the use of SSRIs. Seventeen patients were included in this study, all were being treated with SSRIs, and all complained of sexual dysfunction. Mianserin was added to on-going treatment at low doses, 7.5-15 mg/day. Patients were followed for at least 3 months. Results: Fifteen of the 17 patients (88%) included in this study reported improvement in sexual dysfunction following this intervention. Ten (59%) reported that sexual function achieved pretreatment level. Five (29%) reported "significant improvement," and two (12%) did not respond to this intervention and were given sildenafil citrate, with good results. Side effects were minimal and included dry mouth, drowsiness, headaches, and agitation. Conclusions: The use of low-dose mianserin as an add-on treatment to SSRIs appears to be an effective and well tolerated intervention for sexual dysfunction caused by SSRIs.

Original languageEnglish
Pages (from-to)404-407
Number of pages4
JournalPsychopharmacology
Volume161
Issue number4
DOIs
StatePublished - 2002

Keywords

  • Mianserin
  • SSRI-induced sexual dysfunction
  • Serotonin selective reuptake inhibitor
  • Sexual dysfunction
  • Traumatic brain injury

Fingerprint

Dive into the research topics of 'Relief of serotonin selective reuptake inhibitor induced sexual dysfunction with low-dose mianserin in patients with traumatic brain injury'. Together they form a unique fingerprint.

Cite this